Allergies 

Drug allergies: What you need to know

Drug allergies: What you need to know

Drug allergies cause specific allergic reactions to drugs or medications. They are different from side effects, and these differences need to be understood.

Some drugs are more commonly associated with allergic reactions. Doctors will take this into consideration when diagnosing a drug allergy.

There are also some precautions that people can take to avoid allergic reactions.

What causes a drug allergy?

The body’s immune system mistaking a drug or medication for something harmful, such as a fungus, virus, or bacteria, is what causes a drug allergy.

In normal circumstances, the immune system works by sending out antibodies, such as histamine and white blood cells, to fight any invading organisms that are harmful. The antibodies isolate and remove the threat, and the body returns to its normal state.

In the case of an allergic reaction to a drug or medication, the immune system attacks the drug, mistaking it for a harmful invader.

young woman looking at her medication
If the body mistakenly identifies a medication as something harmful, it can produce an allergic reaction.

This mistake results in an allergic reaction.

Symptoms of an allergic reaction to a drug or medication may include:

  • rashes, such as hives
  • itchy skin or eyes
  • fever
  • swelling
  • wheezing
  • shortness of breath or trouble catching breath

Allergy symptoms caused by medications are often felt a few hours or up to 2 weeks after taking the medication.

Although they are rare, severe allergic reactions to drugs can also cause anaphylaxis, a serious and sometimes life-threatening allergic reaction. Symptoms of anaphylaxis include:

  • swelling of the throat, mouth, and face
  • severe rashes or hives
  • a scratching, numb feeling in the throat
  • nausea and vomiting
  • stomach pain or cramps
  • a sudden drop or spike in blood pressure
  • confusion or loss of consciousness

Anyone with these symptoms needs emergency medical attention. Anaphylaxis can be fatal if it is not treated immediately.

Differences between a drug allergy and non-allergy-related effects

According to a review in the British Journal of Clinical Pharmacology, adverse drug reactions account for 3-6 percent of all hospital admissions. Not all of these reactions are caused by allergies, however.

It is very important to understand that an allergic reaction to a drug is not the same as a side effect, an intolerance, or an interaction with another drug.

Side effects

Unlike allergic reactions, side effects caused by drugs are common. The side effects of different drugs vary greatly, depending on the specific characteristics of each drug.

Symptoms range from mild to severe, and will usually not resemble symptoms caused by allergies.

A person should research any side effects caused by drugs they are taking, in case these side effects surface while they are on the medication.

Intolerance

Intolerance to a drug is another form of reaction that is not caused by allergies or side effects. Intolerance usually relates to how sensitive the body is to the specific drug.

The body may have difficulty processing one or more proteins found in a drug, and this can create specific symptoms, depending on the drug type.

Drug interaction

Drug interactions can also cause the symptoms a person experiences. This happens when a combination of certain drugs in the body causes negative reactions.

All medications should be discussed with a doctor before any new ones are added to a person’s treatment plan.

Common drugs for allergic reactions

It is possible technically for most drugs to cause an allergic reaction. However, there are some drugs and medications that are more likely to cause reactions than others.

aspirin
Aspirin and antibiotics are some of the most common drugs that cause allergic reactions.

The most common medications that cause allergic responses include:

People may be more likely to have an allergic reaction to a medication that is applied to the skin or injected into the body. Medicines taken orally appear less likely to cause allergic reactions.

It is also common for people to develop an allergy to a medication that they take frequently. This process is called sensitization.

Some drugs are also more likely to cause similar symptoms to anaphylaxis the first time they are introduced to the body. These drugs include:

  • aspirin
  • morphine
  • chemotherapy drugs
  • dyes used in CT scans and X-rays

The reactions these drugs create are not truly anaphylaxis. The symptoms are just as life-threatening, however, and should be treated as such.

Diagnosis

Anyone experiencing mild allergy symptoms as a response to a medication should contact their doctor for a diagnosis. If the symptoms are strong, doctors will probably ask that they stop using the drug until they are properly diagnosed.

It may also be helpful for people to keep a journal of symptoms they are experiencing during this period. A journal can help the doctor with the diagnosis.

Doctors will take a few things into consideration when diagnosing an allergy to a drug or medication. They will ask the individual about the symptoms they are having, when they began, and how long they lasted.

The doctor will also need to know about any other medications being taken, including any over-the-counter drugs, to rule out drug interactions.

If a doctor cannot fully diagnose the issue, they may refer the individual to an allergist for thorough testing.

Treating a drug allergy

In many cases, drug allergies can be treated by avoiding the drugs that cause them. Most drugs have an alternative that will produce the same medical results.

In the rare case of a severe reaction, a doctor may also give someone antihistamines or an epinephrine injector (EpiPen) to carry with them at all times.

If there is no alternative medication available, a doctor might recommend desensitizing the body to the medication. This is done by giving the person a tiny dose of the problem drug, and then gradually working up to the correct dosage for the condition being treated.

Desensitizing should only be done under the guidance of a doctor, and any symptoms should be reported quickly.

Taking precautions to avoid a drug allergy

Avoiding a drug allergy is often difficult. Symptoms of the allergic reaction will not show up until the person is first exposed to the drug.

For anyone with a known drug allergy, avoidance is the best method.

medical professional reading a prescription bottle
Healthcare professionals should be made aware of any drug allergies a person has.

Doctors, dentists, surgeons, and other medical staff should be made aware of a person’s drug allergy before working with them or prescribing any medications.

Doctors may still recommend the desensitization technique to avoid further allergic reactions in some people.

They may have the individual take antihistamine or corticosteroid medications before taking the drug they are allergic to. This can help reduce the immune system’s response, which can taper off completely once the body realizes the drug is harmless.

Most drug allergies can be controlled by working closely with a doctor. However, severe, possibly fatal reactions can occur, and any suspicious symptoms should be reported to a doctor or allergist immediately.

(Why?)

Published at Thu, 15 Jun 2017 13:00:00 +0000

Related posts

Leave a Comment

%d bloggers like this: